Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 112, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 15, 2021, 2:28 AM EDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2021, 2:28 AM EDT (06:28 UTC)
- Expired
- Sep 15, 2021, 4:00 AM EDT
- In force
- 92 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 88 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
056
WHUS51 KBUF 150628
SMWBUF
LOZ045-SLZ022-024-150800-
/O.NEW.KBUF.MA.W.0112.210915T0628Z-210915T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
228 AM EDT Wed Sep 15 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario at Cape Vincent...
The Saint Lawrence River from Cape Vincent to Saint Regis...
* Until 400 AM EDT.
* At 227 AM EDT, a strong thunderstorm was located 9 nm northwest of
Wellesley Island, or 35 nm southwest of Ogdensburg, moving
northeast at 50 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Alexandria Bay, Tucker Terrace, Wellesley Island, St. Lawrence
River, Cape Vincent, Clayton and Tibbets Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4484 7529 4452 7574 4447 7578 4444 7576
4439 7584 4437 7578 4433 7582 4423 7599
4407 7636 4412 7638 4420 7631 4422 7620
4429 7615 4435 7599 4484 7531 4498 7496
4497 7500 4498 7499 4500 7487 4497 7488
TIME...MOT...LOC 0627Z 246DEG 48KT 4440 7618
HAIL...<.75IN
WIND...>34KTS
$$
EAJ2 follow-up statements
567
FZUS71 KBUF 150715
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
315 AM EDT Wed Sep 15 2021
LOZ045-SLZ022-024-150800-
/O.CON.KBUF.MA.W.0112.000000T0000Z-210915T0800Z/
315 AM EDT Wed Sep 15 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 400 AM EDT...
For the following areas...
Lake Ontario at Cape Vincent...
The Saint Lawrence River from Cape Vincent to Saint Regis...
At 314 AM EDT, a strong thunderstorm was located near Ogdensburg,
moving northeast at 50 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Alexandria Bay, Tucker Terrace, Wellesley Island, St. Lawrence River,
Cape Vincent, Clayton and Tibbets Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4484 7529 4452 7574 4447 7578 4444 7576
4439 7584 4437 7578 4433 7582 4423 7599
4407 7636 4412 7638 4420 7631 4422 7620
4429 7615 4435 7599 4484 7531 4498 7496
4497 7500 4498 7499 4500 7487 4497 7488
TIME...MOT...LOC 0714Z 246DEG 48KT 4466 7537
HAIL...0.00IN
WIND...>34KTS
$$
EAJ768
FZUS71 KBUF 150751
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
351 AM EDT Wed Sep 15 2021
LOZ045-SLZ022-024-150800-
/O.EXP.KBUF.MA.W.0112.000000T0000Z-210915T0800Z/
351 AM EDT Wed Sep 15 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 400 AM EDT...
The affected areas were...
Lake Ontario at Cape Vincent...
The Saint Lawrence River from Cape Vincent to Saint Regis...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4484 7529 4452 7574 4447 7578 4444 7576
4439 7584 4437 7578 4433 7582 4423 7599
4407 7636 4412 7638 4420 7631 4422 7620
4429 7615 4435 7599 4484 7531 4498 7496
4497 7500 4498 7499 4500 7487 4497 7488
TIME...MOT...LOC 0750Z 246DEG 48KT 4484 7479
$$
EAJWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 14, 10:30 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 14, 10:30 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 PM EDT Tue Sep 14 2021
.SYNOPSIS...
The slow passage of a cold front late tonight and Wednesday will
produce a round of showers and potentially gusty thunderstorms, then
high pressure will bring a return to drier weather for Thursday and
Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of late evening...all is still largely quiet at the moment with
unusually warm/humid conditions for mid September dominating our
area...with just a few light showers crossing far western New York
and western and central Lake Ontario.
These quiet conditions will last a couple more hours...before ending
from northwest to southeast during the overnight hours as an
incoming upper level trough and associated cold front take aim on
our region. These features are currently driving a line of
convection extending from a little north of Toronto to western Lake
Erie...and the near term guidance remains in strong agreement on
pushing this line into far western New York/Lake Ontario after
midnight...before settling this southeastward across the remainder
of the area overnight. Based on the latest upstream radar trends
and newer guidance...have again slowed down the arrival of the
convection a bit with the latest update...with the leading edge of
this now expected to reach Niagara County by 05-06z.
SPC has maintained a slight risk of severe storms for the Niagara
Frontier overnight...while keeping the remainder area in a marginal
risk. This seems reasonable provided the upstream convection holds
together as it reaches far western New York...as enough diurnally-
driven instability to support such may still be lingering there at
that particular time. As the night progresses and the line sinks
further southeast into our area...it should tend to become more
elevated and weaken/break up somewhat as low level instability
wanes. Shear profiles still look favorable with a low level jet of
45-50 knots in place supporting at least some risk for damaging wind
gusts especially within the outlined slight risk area. Pockets of
heavy rainfall are also quite possible as the expected convective
line moves through.
Breezy conditions with gusts to 30-35 mph are also expected as the
frontal boundary approaches...especially northeast of Lake Erie from
Buffalo to Niagara Falls and also northeast of Lake Ontario. These
stronger wind gusts will diminish once the front eases through
however. Given the very warm start to the night and slower timing of
the front...overnight lows will generally be in the mid-upper 60s
in most places.
The surface cold front will slowly work across the area Wednesday
maintaining support for showers and thunderstorms, before exiting by
mid afternoon or so. Depending on the exact timing of the front
there is some potential for some more gusty thunderstorms, with SPC
maintaining a marginal risk from the interior Southern Tier and
Genesee valley eastward...which looks reasonable given current
projections for the redevelopment of some instability in the above
areas concurrent with the frontal passage. This being said...the
greater threat for severe weather Wednesday will actually lie south
and east of our area with better frontal timing during peak heating
there. In the wake of the front...drier and cooler air will spread
into the area from west to east...with high temperatures only
reaching the upper 60s to mid 70s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
On Wednesday night showers associated with a departing cold front
will slide east of our area. A few showers may linger into the
evening hours east of the Genesee River, but 12Z guidance is a
bit faster to end the showers with the entire area expected to
be rain-free by midnight. Patchy fog is possible across the
Southern Tier valleys.
After this, high pressure will build across the eastern Great Lakes
late Wednesday night before sliding across northern New England on
Thursday. The center of the high will push further east across the
Canadian maritimes, but its ridge axis will extend back across our
area which will maintain dry weather into Friday. Temperatures will
average near to slightly above normal with daytime highs mainly in
the lower to mid 70s Thursday and in the upper 70s to lower 80s on
Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will maintain dry weather Friday night, then model
guidance shows a trough passing to our north, with a weak associated
cold front moving across the area on Saturday. This may produce some
showers and thunderstorms Saturday afternoon with its passage,
however the best forcing aloft will remain to our north.
After this, a large upper level ridge and surface high pressure will
build back across the area. This will maintain a generally dry
pattern Sunday through Tuesday. Ridging and a southerly return flow
will result in above normal temperatures with highs in the 80s at
most locations for Monday and Tuesday.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Current widespread VFR conditions across the area as of late evening
will give way to increasingly widespread shower and thunderstorm
activity overnight as an upstream cold front presses into the
area...with these first arriving across the Niagara Frontier
around 05-06z...then gradually spreading/sinking southeastward
across the remainder of the area through the rest of the night.
There remains a risk for some stronger storms with gusty winds
and heavy rain as the main hazards...with this risk initially
greatest across the Niagara Frontier...then gradually lowering
with increasing southeastward extent overnight. The convection
will bring a risk of brief/ localized IFR/MVFR...with gradient
southwest winds also gusting to around 30 knots out ahead of and
right along the boundary. While this should still be enough to
keep LLWS out of the TAFs...it is worth remembering that a
strong (40-50 kt) low level jet will still be in place aloft.
Immediately behind the front...a period of mainly MVFR conditions
and occasional showers/embedded thunder (with some possible IFR
across the Southern Tier) will follow overnight and Wednesday
morning...with winds also lightening up considerably. Improvement
back to VFR will then follow for the remainder of the TAF period
as the front exits our region and the showers/storms diminish...
though a few more gusty storms cannot be ruled out south and east
of a rough KJHW-KROC-KART axis before the front departs our region.
Outlook...
Wednesday night...Mainly VFR, except valley fog possible
across the Southern Tier.
Thursday through Sunday...Mainly VFR.
&&
.MARINE...
Moderate to occasionally fresh southwesterlies will be in place
out ahead of a a cold front pushing across the Lower Great Lakes
overnight. Small craft advisories thus remain in effect...especially
for Lake Erie, western Lake Ontario and the far eastern end of
Lake Ontario. The incoming cold front will generate widespread
showers and some thunderstorms...which may present the risk for
strong winds and frequent lightning.
Expect the front to continue to slowly settle southeast across New
York State on Wednesday, with showers and thunderstorms tapering off
following its passage. The moderate southwesterlies will also drop
off rather quickly following the frontal passage later tonight and
Wednesday...with a gradual veering of winds to northwesterly
then following through the remainder of the day.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for LEZ040-041.
Small Craft Advisory until 4 AM EDT Wednesday for LEZ020.
Small Craft Advisory until 5 AM EDT Wednesday for
LOZ042.
Small Craft Advisory until 8 AM EDT Wednesday for LOZ045.
&&
SYNOPSIS...JJR/TMA
NEAR TERM...JJR/TMA
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...JJR/TMA
MARINE...JJR/TMAHazardous weather outlook, Sep 14, 8:36 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 836 PM EDT Tue Sep 14 2021 NYZ001-002-010-011-160045- Niagara-Orleans-Northern Erie-Genesee- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Thunderstorms could produce gusty winds and heavy rain overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-160045- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Thunderstorms could produce gusty winds and heavy rain overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-013-014-021-160045- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Thunderstorms could produce gusty winds and heavy rain overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms could produce gusty winds and heavy rain Wednesday morning through late Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-160045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Thunderstorms could produce gusty winds overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-160045- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Thunderstorms could produce gusty winds overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Sep 15, 12:58 AM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1258 AM EDT Wed Sep 15 2021
NYZ001-010-150545-
Niagara NY-Northern Erie NY-
1258 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northeastern Erie
and Niagara Counties through 145 AM EDT...
At 1258 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grand Island, or 8 miles south of Niagara Falls,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
Lockport, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Grand Island, Pendleton, Akron, Erie Basin Marina,
Alden, Middleport, Sanborn and Clarence Center.
This includes Interstate 90 between exits 52A and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4311 7906 4312 7907 4313 7905 4334 7848
4291 7847 4286 7893 4291 7890 4293 7891
4296 7893 4296 7896 4299 7901 4302 7902
4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 0458Z 258DEG 32KT 4297 7909
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ApffelLocal storm report, Sep 15, 1:55 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
155 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM MARINE TSTM WIND 2 WSW BUFFALO 42.88N 78.90W
09/15/2021 M40 MPH LEZ041 NY C-MAN STATION
NOS SITE AT BUFFALO LIGHTHOUSE.
&&
JLALocal storm report, Sep 15, 1:58 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
158 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM MARINE TSTM WIND 1 WNW IRVING 42.57N 79.14W
09/15/2021 M39 MPH LEZ041 NY MESONET
MESONET STATION XSSB IRVING - NORTH
BREAKWATER LIGHT.
&&
JLALocal storm report, Sep 15, 2:12 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
212 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM MARINE TSTM WIND 2 NW DUNKIRK 42.50N 79.35W
09/15/2021 M47 MPH LEZ041 NY C-MAN STATION
&&
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:54 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Sep 14, 11:59 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Sep 15, 12:58 AM EDT | Special Weather Statement | BUF | Niagara | 47 min |
| Sep 15, 1:36 AM EDT | Special Marine Warning | BUF | 84 min | |
| Sep 15, 2:01 AM EDT | Special Marine Warning | BUF | 29 min | |
| Sep 15, 2:53 AM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Sep 15, 12:41 PM EDT | Special Weather Statement | BUF | Allegany | 34 min |
| Sep 15, 1:30 PM EDT | Special Weather Statement | BUF | Allegany | 30 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.